Elevated Potassium (Hyperkalemia) Also Causes Muscle Cramps!

Potassium is a very common concern that arises when people ask about our product, MgBRIGHT. People often ask, "Isn't potassium supposed to help my muscle cramps? I've been eating lots of bananas, but it isn't helping..." The truth is, very few people are actually low in potassium. It is found it most foods. Yes, there are certain medications and conditions that can cause low potassium, aka "hypokalemia". Diuretics, also known as water pills, are the biggest culprit.  Most people with muscle cramps have NORMAL potassium. But a much less talked about problem is too MUCH potassium ("hyperkalemia"). Here are some conditions and medications that can cause this issue:

  • Renal insufficiency
  • Medication that interferes with urinary excretion:
    • ACE inhibitors and angiotensin receptor blockers
    • Potassium-sparing diuretics (e.g. amiloride and spironolactone)
  • Mineralocorticoid deficiency or resistance, such as:
    • Addison's disease
    • Aldosterone deficiency
    • Some forms of congenital adrenal hyperplasia
    • Type IV renal tubular acidosis (resistance of renal tubules to aldosterone)

For example, are you taking any of the following ACE inhibitors?

Benazepril (AKA Lotensin)

Captopril (AKA Capoten)

Enalapril (AKA Vasotec / Renitec)

Fosinopril (AKA Monopril)

Lisinopril (AKA Lisodur / Lopril / Novatec / Prinivil / Zestril)

Perindopril (AKA Coversy / Aceon)

Quinapril (AKA Accupril)

Ramipril (AKA Altace / Tritace / Ramace  / Ramiwin)



Or any of these angiotensin receptor blockers?

Generic Name Brand Name
candesartan Atacand
eprosartan Teveten
irbesartan Avapro
losartan Cozaar
olmesartan Benicar
telmisartan Micardis
valsartan Diovan


If so, you may have too MUCH potassium, and taking potassium and/or magnesium will make your cramps WORSE (magnesium increases the retention of potassium.)  Sometimes, people on these medications have normal potassium, but still are getting unexplained cramps, even after supplementing with magnesium. In my experience of talking to hundreds of customers, these above medications are HIGHLY connected to cramps. It's not clear how, but I suspect they are able to cause cramps.

If you have cramps that aren't responding to potassium or magnesium like MgBRIGHT, and you are on one or more of the above medications, talk to your doctor! You may want to try a lower dose, try a different class of medication, or best yet, lose weight and get healthy, so you don't need any medications at all. 

Learn more about our unique magnesium product here 


Related Posts


Oct 27, 2016 • Posted by Lu caro

“or best yet, lose weight and get healthy, so you don’t need any medications at all.”

That’s pretty arrogant to assume that everyone on meds need to lose weight or that they are unhealthy! I’ve been on meds since I was 8. Both my parents smoked all throughout my childhood & my mother while she was pregnant with me. I had numerous lung problems my whole life. I was finally put on medication when I was 8 that I still take today. I find this to be offensive. People come upon your article for help not to be patronized!

However, I do appreciate the efforts you made to write this article & the information that you provided. Just pleae try to be more mindful about what you write.

Oct 21, 2016 • Posted by Frederick Williams

I like to find a good magnesium product, I have issues with bad leg cramps I take calcium potassium & magnesium combined..Maybe I’m getting to much of potassium at 99mg as well 500mg of calcium magnesium is 500mg…

Oct 14, 2016 • Posted by john

I had bad leg cramps at night, probably because I take Lisinopril. I never bothered to do anything until I had to move into a new house and did it all on my own. My thumbs cramped so bad I could hardly drive, my lats cramped, my pecs cramped. Bananas have too much sugar, so I started eating red potatoes again and yogurt. Cramps slowly went away.
One commenter complained about constipation…..Take fiber. It works, it’s good for you, and it helps you lose weight.

Apr 18, 2016 • Posted by Elizabeth Cintron

I use caltrate 600+D3 plus vit D-3 5000 IU recommend by my Dr, because I’m deficiency of D3. I’m suffering of constipation very bad, I need to know is this medications interfere , because when I used make me so hard my esses. Magnesium help to soft my esses. Thanks, Gby

Apr 04, 2016 • Posted by Viv

I used to have terrible leg cramps at night and I’ve found that taking Creatine (5 g/day) is an effective way to prevent them. Creatine has also increased my stamina, strengthened my muscles and lowered my glucose levels (I’m a T2 diabetic, lifestyle controlled). Vit E has also been helpful as a preventative for my night time leg cramps.
To quickly stop legs cramps when they are occurring, I’ve taken yellow mustard, pickle juice or soy sauce. Of these three, I like soy sauce the best because it’s convenient to keep on hand and it works fast. One thing that these have in common is salt and that may be why they work for me. I tend to have leg cramps when I over exercise like push mowing in the hot summer sun while the sweat just pours off. I also had leg cramps when I had a job where I stood on a cement floor all day, every day but thankfully, I’m retired now.

Mar 06, 2016 • Posted by Kathy. Lizor

Can u send me how much sodium I need in a day

Mar 03, 2016 • Posted by Margaret Kiss

I have so much cramps in my legs every day and at night time to and my legs tingles also and don’t know what to do about it I do drink lots of water every day, I sure would like some info on it about what to do thank you very much looking forward hearing from you for some kind of answer, thank you very much, MARGARET KISS

Oct 29, 2015 • Posted by Fae

For about two years, acupuncture has been alleviating my cramps. I get them in any part of my legs and up into the groin area – even my rib cage is sometimes affected. Now they are returning, although I am still getting the acupuncture treatments. Trying to determine what else might be at work. But, the acupuncture has been very effective.

Aug 13, 2015 • Posted by Dawn Derby

I’m not sure why but if I eat half a banana I’m awake all nite long in tears with cramps in my legs. I’m on my feet 7/9hrs each day on cement floor. I’m not sure why this is happening last time I went to hospital they treated me for dehydration nd gave me 4bags of fluid. I know I’m not dehydrated this time but can’t take the cramping no more. It hurts to even touch my calf’s. Someone please help!!!

Apr 03, 2015 • Posted by Rita Hall

My potassium is too high. Was recently diagnosed in the hospital.

Any help would be pretty high.

Leave a comment

110% Guaranteed

If you aren't happy, we'll refund you 110% within 120 days of purchase.


Secure Shopping

We'll protect your information via 128-bit SSL encryption technology.

FREE US Shipping!

We ship your order to any address in the United States free of charge!